Opioids & Your Health
Main Page Content
The short-term side effects of using opioids may include:
- Impotence in men
- Nausea and vomiting
- Euphoria (feeling high)
- Difficulty breathing, which can lead to or worsen sleep apnea
- Headaches, dizziness and confusion, which can lead to falls and fractures
The long-term side effects of using opioids may include:
- Increased tolerance
- Substance use disorder or dependence
- Liver damage
- Infertility in women
- Worsening pain (known as "opioid-induced hyperalgesia")
- Life-threatening withdrawal symptoms in babies born to mothers taking opioids
Even when prescribed to treat a specific condition or pain, there are serious side effects and risks of using opioids, including:
- Physical dependence
- Substance use disorder
An overdose can happen when a person takes a drug or combination of drugs, that is more than their body can handle. Opioids can slow or stop breathing and the person may lose consciousness.
Signs and symptoms of an opioid overdose
- Gurgling or snoring sounds
- Very small pupils
- Very slow or no breathing
- Blue lips or nails
- Cold and clammy skin
- Person cannot be woken up
Every person is different. There is no exact way to know how much of a certain drug or combination of drugs will lead to an overdose. Anyone who uses opioids (prescription and non-prescription) could be at risk of overdose.
Being present when someone overdoses can be frightening. It is important to remain calm and act rationally in order to help that person.
View the 5 Steps to Respond to an Overdose at WECOSS.ca
It is important to call 911 immediately if someone has overdosed. Even if Naloxone has been given, it can wear off before the person has completely recovered from his or her overdose and is not a replacement for medical care.